Antibiotics, Diarrhea and Probiotics

Researchers at the Universities of Chapel Hill and Chicago, respectively, recommend pairing probiotics with antibiotics in an opinion piece here 

When you prescribe an antibiotic for a 45-year-old patient with Helicobacter pylori, he worries that the medication will cause diarrhea. Should you recommend that he take probiotics?

More than a third of patients taking antibiotics develop AAD,2 and in 17% of cases, AAD is fatal.3,4 Although the diarrhea may be the result of increased gastrointestinal (GI) motility in some cases, a disruption of the GI flora that normally acts as a barrier to infection and aids in the digestion of carbohydrates is a far more common cause

That is an excerpt from the appropriately titled Prescribing an antibiotic? Pair it with probiotics in the Journal of Family Practice.

J Fam Pract. 2013 Mar; 62(3): 148–150.

Thanks for reading, kindly comment below if you’d like more on this topic.

Important Disclaimer: The information in this post is meant for informational and educational purposes only. We make no claim to its accuracy or effectiveness. Please consult a qualified physician before making any changes to your health.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s